What is tardive dyskinesia?

Tardive dyskinesia (TD) is a movement disorder—a condition where a person is unable to control certain movements of their face or body. It’s a possible side effect of antipsychotic medications. [1]

What does tardive dyskinesia look like?

People with TD experience involuntary, jerky, irregular movements of the tongue, lips, face, trunk, arms, legs, hands, and/or feet. [2] Some common symptoms include:

  • Rapid blinking or twitching of the eyes
  • Rapid movements of the arms, legs, and torso
  • Frowning, sticking out the tongue, lip smacking, lip puckering, pursing of the lips
  • Wiggling, twisting, or tapping of the hands and feet

These movements can be embarrassing. They can lead to social isolation or discrimination. [3] Sometimes the movements can become severe, causing:

  • Difficulty swallowing
  • Facial distortion
  • Difficulty speaking
  • Difficulty breathing

The good news is, TD is treatable!

If you are experiencing uncontrollable movements and you take antipsychotic medications, talk to your doctor to determine whether it is TD or something else. (You may need to see a specialist who knows more about movement disorders.) Your doctor can also walk you through your treatment options.

What causes tardive dyskinesia?

TD is a side effect of antipsychotic medications. These medications affect a brain chemical called dopamine, which is important in controlling your movements. Antipsychotic medications are prescribed for bipolar disorder, schizophrenia, and schizoaffective disorder. Less commonly, they can be prescribed for depression, anxiety, or sleep problems.

Some of the mental health medications most likely to cause TD include: [4]

Generic name Brand name(s)
Chlorpromazine Thorazine, Largactil
Fluphenazine Prolixin, Modecate, Moditen
Haloperidol Haldol
Loxapine Loxitane
Molindone Moban
Perphenazine Trilafon, Etrafon, Triavil, Triptafen
Pimozide Orap
Prochlorperazine Compazine, Compro, Darbazine, Neo Darbazine
Prolixin Fluphenazine
Thioridazine Mellaril
Thithixene Navane
Trifluoperazine Stelazine, Stelbid

These are older medications. The newer generation of antipsychotics, called atypical antipsychotics, have less risk, but they can still cause TD. There have also been cases of TD caused by antidepressant drugs, and drugs used to treat stomach problems or other movement disorders.

Keep in mind that medications affect everyone differently. Not everyone who takes these medications will experience symptoms of TD as a side effect!

Is tardive dyskinesia rare?

People sometimes call TD a “rare disease.” But TD affects approximately 500,000 people in the United States. That includes 1 out of 10 people who have been exposed to these older antipsychotic medications. [5]

People are at increased risk of developing TD if they: [6][7]

  • Are over the age of 55
  • Are biologically female
  • Are of non-Caucasian ethnicity
  • Have taken any of the medications listed above for an extended amount of time
  • Have a history of brain damage, dementia, alcohol or substance use problems, diabetes, or HIV/AIDS

If you are experiencing TD, know that you’re not alone. You can find many stories online about people who experience the same symptoms. You can find even more support by expanding your search to movement disorders in general—people with any type of movement disorder share some of the same experiences and feelings.

How do you treat tardive dyskinesia?

The good news is: tardive dyskinesia is treatable. One option is to work with your prescribing doctor to adjust your medications. There are also new medications designed to treat the symptoms of TD: Austedo (deutetrabenazine) and Ingrezza (valbenazine).


For more information about tardive dyskinesia, its impact, and how to manage it, visit tardiveimpact.com.

References

  1. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders. 5th ed. Arlington, VA: American Psychiatric Association; 2013:712.
  2. Keshawn, M.S. (1992). Drug-induced dysfunction in psychiatry. New York; Hemisphere Pub. Corp.
  3. Task Force on Tardive Dyskinesia. (1992). Tardive Dyskinesia: A Task Force Report of the American Psychiatric Association. American Psychiatric Association; Washington, DC.
  4. Tardive dyskinesia. (2018). Retrieved from https://medlineplus.gov/ency/article/000685.htm
  5. Cloud LJ, Zutshi D, Factor SA. Tardive dyskinesia: therapeutic options for an increasingly common disorder. Neurotherapeutics. 2014;11(1):166-176.
  6. Waln O, Jankovic J. An update on tardive dyskinesia: from phenomenology to treatment. Tremor and other hyperkinetic movements 2013;3:tre-03-161-4138-4131.
  7. Aquino CC, Lang AE. Tardive dyskinesia syndromes: current concepts. Parkinsonism Relat Disord. 2014;20(Suppl 1):S113-S117)

Treatment & Resources